MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II CR LOCK FEM IMPLANT IMPACTOR; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II CR LOCK FEM IMPLANT IMPACTOR; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74011711
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/29/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H11 h3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during a tka surgery, when implanting the (1) jrny ii cr isrt xlpe rt sz 5-6 9mm and the (1) jrny ii cr fem ox np rt sz 6, the handle of one (1) jrny ii cr lock fem implant impactor seized up, not being able to release the implant from the device.A bcs femur was implanted instead as second cr size 6 femur was not available.The procedure was resumed, after a non-significant delay, with a change in surgical technique.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
Corrected: d2a, d2b.Additional information: h3, h6: the associated impactor was returned and evaluated.The visual inspection revealed that light wear from use but no damage to the device and no implant stuck in the device.A functional evaluation performed on the device revealed that it is able to actuate as designed in the lab environment.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident for the impactor, insert and femoral component.A review of complaint history based on historical data revealed a similar event for the listed batch of the insert, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of complaint history for the part numbers of the insert and femoral component over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the risk management file revealed this failure modes were previously identified.The anticipated risk level is still adequate.A review concluded that a similar event for the impactor was identified and the following actions were implemented: risk file was revised, impactor knob and impactor ring designs were analyzed, material change was evaluated, functional inspections were evaluated, surgical technique was revised to include precautions for not impacting the rings, design validation and verification were performed for purposed design changes and drawing prints were released.Then, a review of complaints for the journey ii cr locking femoral implant impactor in comparison with the risk management file was performed and concluded that the failure mode was within the anticipated occurrence ranking and overall risk.A historical review concluded that there are no prior actions related to the insert and femoral component and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.The impactor is a reusable instrument that can be exposed to numerous surgeries.No evidence on the alleged defects were found on the device, therefore no factors that can contribute to the reported event can be delineated.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II CR LOCK FEM IMPLANT IMPACTOR
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22054359
Report Number1020279-2025-00910
Device Sequence Number12113592
Product Code JWH
UDI-Device Identifier00885556422892
UDI-Public885556422892
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K121443
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74011711
Device Lot Number19EBG0287
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2025
Supplement Date Received by Manufacturer08/19/2025
Initial Report FDA Received Date05/20/2025
Supplement Report FDA Received Date08/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/21/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age60 YR
Patient SexFemale